Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 20, 1998, 1:42 AM EDT for Morgan County, Kentucky. It was in force for 68 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 20, 1998, 1:42 AM EDT (05:42 UTC)
- Expired
- May 20, 1998, 2:50 AM EDT
- In force
- 68 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Morgan County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1270 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1675 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
442 WUUS1 KJKL 200545 RRA SVRJKL KYC175-200645- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 142 AM EDT WED MAY 20 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MORGAN COUNTY IN SOUTHEASTERN KENTUCKY * UNTIL 250 AM EDT * AT 142 AM EDT ...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM A LINE FROM 10 TO 20 MILES SOUTH OF THE CITY OF MOREHEAD...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... EZEL AT 150 AM EDT WRIGLEY BY 200 AM EDT WEST LIBERTY BY 215 AM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS GREIF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:00 PM EDT, 2 hours 42 minutes earlier.
Area forecast discussion, May 19, 11:00 PM EDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1100 PM EDT TUE MAY 19 1998 HAVE UPDATED E KY ZFP TO INCREASE TEMPS AND POPS AS IMPRESSIVE MCC ROLLS SOUTHWARD OUT OF OH AND IN. LARGE CLOUD/PRECIP SHIELD WARRANTS HIGH POPS AND SLIGHT ADJUSTMENTS TO OVERNIGHT TEMPS. DEWPOINTS TONIGHT OVER MOST OF W KY AND OH...AND IN ARE IN EXCESS OF 65...BUT HERE IN THE MOUNTAINS THE DEWPOINTS ARE 55 TO 60. THIS WILL HELP WEAKEN THE SYSTEM COMING THROUGH...BUT STILL FEEL THAT EVERYONE WILL GET SOME RAIN BEFORE THE NIGHT IS OVER. LIKE HAVING GARP/NSAT BACK ON THE OPERATIONAL FLOOR. INGRAM
In the hours before
Special weather statement, May 19, 11:16 PM EDT, 2 hours 26 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1115 PM EST TUE MAN 19 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY FOR THIS AFTERNOON AND EVENING. A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE PREDAWN HOURS OF WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY. TH0IS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM
Special weather statement, May 19, 11:19 PM EDT, 2 hours 23 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-201500- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTED... NATIONAL WEATHER SERVICE JACKSON KY 1115 PM EST TUE MAN 19 1998 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS ALL OF EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. A LARGE THUNDERSTORM COMPLEX WILL MOVE SOUTHWARD OUT OF OHIO AND INDIANA TONIGHT AND ACROSS CENTRAL AND EASTERN KENTUCKY THROUGH SUNRISE WEDNESDAY. THE MAIN THREAT FROM THESE STORMS WILL BE HEAVY RAIN...BUT LARGE HAIL AND DAMAGING WINDS ARE ALSO POSSIBLE DURING THE PREDAWN HOURS OF WEDNESDAY. SPOTTER ACTIVATION MAY BE NEEDED IN A FEW AREAS BY SUNRISE WEDNESDAY. THIS IS ONLY A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. INGRAM CORRECTED TO REMOVE MENTION OF AFTERNOON AND EVENZING IN FIRST PARAGRAPH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 1:48 AM EDT | Severe Thunderstorm Warning | JKL | Rowan | 47 min |
| May 20, 2:29 AM EDT | Severe Thunderstorm Warning | JKL | Johnson | 51 min |
| May 20, 6:01 PM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Rockcastle | 29 min |
| May 20, 6:13 PM EDT | Severe Thunderstorm Warning | JKL | Estill, Jackson | 47 min |
| May 20, 6:23 PM EDT | Severe Thunderstorm Warning | JKL | Rockcastle | 17 min |
| May 20, 6:38 PM EDT | Severe Thunderstorm Warning | JKL | Clay, Lee, Owsley | 47 min |
| May 20, 6:51 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 29 min |
| May 20, 7:00 PM EDT | Severe Thunderstorm Warning | JKL | Breathitt, Wolfe | 45 min |
| May 20, 7:53 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Knott | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.